Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2019, 6:23 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2019, 6:23 PM MDT (00:23 UTC)
- Expired
- Aug 8, 2019, 7:04 PM MDT
- In force
- 41 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
898
WUUS55 KBOU 090023
SVRBOU
COC039-073-090115-
/O.NEW.KBOU.SV.W.0201.190809T0023Z-190809T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
623 PM MDT Thu Aug 8 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Elbert County in east central Colorado...
Southwestern Lincoln County in east central Colorado...
* Until 715 PM MDT.
* At 622 PM MDT, severe thunderstorms were located along a line
extending from 5 miles north of Kutch to 7 miles east of Rush, or
along a line extending from 23 miles southwest of Limon to 46 miles
east of Colorado Springs, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Forder, Kutch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Denver Colorado.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3865 10405 3893 10406 3907 10405 3907 10364
3865 10365
TIME...MOT...LOC 0022Z 318DEG 21KT 3897 10390 3882 10396
HAIL...0.88IN
WIND...60MPH
$$
COOPER1 follow-up statement
771
WWUS55 KBOU 090104
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
704 PM MDT Thu Aug 8 2019
COC039-073-090113-
/O.CAN.KBOU.SV.W.0201.000000T0000Z-190809T0115Z/
Elbert CO-Lincoln CO-
704 PM MDT Thu Aug 8 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and is exiting the warned area. Therefore, the warning
has been cancelled. However gusty winds and heavy rain are still
possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.
LAT...LON 3865 10405 3893 10406 3907 10405 3907 10364
3865 10365
TIME...MOT...LOC 0058Z 318DEG 21KT 3881 10372 3866 10378
$$
COOPERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:23 PM MDT, 3 hours earlier.
Area forecast discussion, Aug 8, 3:23 PM MDT, 3 hours before
Area Forecast Discussion National Weather Service Denver/Boulder CO 323 PM MDT Thu Aug 8 2019 .SHORT TERM...(This evening through Friday) Issued at 323 PM MDT Thu Aug 8 2019 Showers with moderate rain at times have developed over the foothills and Palmer Divide over the past couple hours. This thunderstorm activity should progress across northeast Colorado through the early evening. Up to this point, updraft strength has been modest, but more CAPE may be available over the far eastern zones, which could cause storms to strengthen later this evening. Moderate rain will be the main threat for the next hour or two, but then large hail may begin to develop later this evening to the east of a Fort Morgan to Limon line. Wind gusts of 40 to 50 MPH will also accompany the thunderstorm activity. After the evening storms move out, gradually decreasing cloudiness is expected. For Friday morning, cross sections have been showing westerly flow and some drying at lower and mid levels across northeast Colorado. The latest runs of the NAM are also backing off on the amount of shower activity Friday afternoon. It is hard to remove all of the Pops from the forecast, so will keep scattered to likely showers in the forecast for now. The highest coverage of showers should be over Park County and the Palmer Divide. .LONG TERM...(Friday night through Thursday) Issued at 323 PM MDT Thu Aug 8 2019 For Friday evening, it appears the best low level moisture and convergence associated with a weak lee trough will be pushing east across the plains. The best chance of storms, and certainly the strongest storms, during the evening would be along and east of a line from Sterling to Akron to Kiowa. That's where MLCAPE is advertised to range between 1500 and 2500 J/kg. Therefore, some heavy rainers, wet microbursts, and marginal severe hail expected from the stronger storms there. Those storms will be decreasing and coming to an end during the late evening hours as the airmass stabilizes. The NAM was still trying to generate late night storms as another wave of moisture arrives from the southwest, but as long as the airmass gets worked over in the afternoon that threat should be minimized. For the weekend, we'll see a return of deeper moisture from the southwest, with 700-500 mb specific humidity levels rising to 6 g/kg or more. This, along with persistent but weak QG forcing, will support higher shower and thunderstorm coverage each afternoon and evening. There should be some drying by Monday, but there's still a wave noted that may sneak through the ridge to delay the drying. That drying should finally show up by Tuesday. We can't be sure about how much, but at this time it looks like enough to have lower storm coverage and slightly warmer temperatures for Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 323 PM MDT Thu Aug 8 2019 Showers and thunderstorms should continue over the airports for a couple more hours with some gusty winds and brief moderate rain. After about 7 PM most shower activity should be clear of the I-25 corridor, with improving conditions at the Denver area airports. Lingering low level moisture from this afternoon's rain may produce areas of fog for a few hours in the morning. The HRRR has been showing reduced visibilities in the Platte River Valley between 5 AM and 8 or 9 AM, which may affect KDEN at times. Scattered showers will be possible again Friday afternoon, impacting airport operations for a couple hours. && .HYDROLOGY... Issued at 323 PM MDT Thu Aug 8 2019 Scattered thunderstorms have been developing, mainly over the foothills and Palmer Divide. Occasionally moderate rain has been falling from the storms, which have been moving in a west- northwest direction. Precipitable water values have decreased a little bit from this morning and are currently betweeen 1 inch and 1.20 inches. Moderate rain will continue to be a threat through the evening, but as long as storms keep moving, hydrologic problems are not expected. Coverage of showers Friday afternoon is now forecast to be less than this afternoon due to an increase in westerly flow bringing some low level drying across the plains. No hydrology problems are expected Friday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Barjenbruch AVIATION...Dankers HYDROLOGY...Dankers
Hazardous weather outlook, Aug 8, 10:50 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Thu Aug 8 2019 COZ030>051-091700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Thu Aug 8 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are expected over the mountains by early afternoon and spread over the plains through the afternoon and evening hours. The main impacts will be heavy rain with the potential for localized flooding, especially over fire burn scars. Rainfall rates up to 2 inches in less than one hour are possible with the stronger storms. Further east, there is also a marginal threat of severe thunderstorms through the evening, with hail of one inch in diameter and damaging winds to 60 mph. Showers and thunderstorms will gradually diminish later this evening and overnight. The airmass over northern Colorado is quite moist today along with light winds aloft, which will lead to slower moving thunderstorm activity and the locally heavy rainfall. The thunderstorms with heavy rain are expected to be moving over the I-25 through the early and mid-afternoon. Late afternoon and evening should see thunderstorm activity shifting out to the northeastern plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm coverage is expected to decrease Friday, but a couple strong to severe storms will still be possible over the eastern plains, roughly along and south of the I-76 Corridor. Higher moisture levels will then likely return for the weekend with more numerous showers and thunderstorms. There will be a threat for locally heavy rainfall and a couple severe storms on the plains and Palmer Divide each afternoon and evening as well. Monday could still see higher storm coverage, before drier air builds into the region for Tuesday and Wednesday. However, enough moisture will still be available for a few afternoon and early evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, heavy rainfall reports will be appreciated.
In the hours before
Special weather statement, Aug 8, 2:36 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Denver CO
236 PM MDT Thu Aug 8 2019
COZ040-041-082115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
236 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY UNTIL 315
PM MDT...
At 236 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Arapahoe Park, or 23 miles southeast of Denver,
moving north at 15 mph.
Torrnetial rain, nickel size hail and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
Aurora, eastern Centennial and Arapahoe Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3974 10475 3973 10451 3965 10451 3966 10450
3965 10449 3959 10450 3959 10449 3956 10448
3956 10473
TIME...MOT...LOC 2036Z 188DEG 14KT 3960 10460
COOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:33 PM MDT | Special Weather Statement | BOU | Lincoln | 42 min |
| Aug 9, 4:24 PM MDT | Special Weather Statement | BOU | Douglas | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.